Texas, 2019

Wildfire in Texas, August 16 to 30, 2019

August 16 to 30, 2019 · NWS OUN · 1 event in 1 county or zone

2 million dollars in damage and for fire suppression.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Copper Breaks fire burned roughly 7,200 acres of land and cost nearly 2.2 million dollars in damage and for fire suppression.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 5:09 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 5:09 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
609 AM CDT Fri Aug 16 2019

.DISCUSSION...
The August 16-17 12 UTC TAF discussion follows:

&&

.AVIATION...
Unrestricted ceilings and visibilities (VFR conditions) are
generally expected to continue through the TAF period.

Southerly winds will veer slightly to the south-southwest and
become gusty later this morning before weakening and backing this
evening. Few to scattered cumulus at ~5000-7000 ft AGL are
expected to develop this afternoon.

Isolated to scattered showers and thunderstorms may affect
western and north central Oklahoma this evening. PROB30 was
included at KWWR to account for this possibility. Gusty winds and
reduced visibility are possible with any thunderstorms.

Mahale

&&

.PREV DISCUSSION... /issued 337 AM CDT Fri Aug 16 2019/

DISCUSSION...
Next couple of days will continue to watch convection fire to our
north as multiple waves move east through the central Plains in
better mid-level flow. These will try to push sfc front/outflow
boundaries south, which may provide some low rain chances across
northern Oklahoma. Meanwhile, farther west across Texas panhandle,
we will likely see more isolated afternoon storms develop, which
may move into parts of western Oklahoma and western north Texas.
Therefore will likely maintain low pops through Saturday for these
scenarios. Instability and wind shear will be sufficient to
support a few strong to severe storms both today and Saturday, if
storms occur.

Otherwise, main concerns will be with regards to heat/humidity.
Afternoon heat indices will flirt with advisory criteria through
much of the upcoming forecast period. Will have to watch trends
daily in both temps and dewpoints as a few degrees change in
either could result in the need for advisory.

Model differences by mid/late next week and run to run changes
lead to lower confidence in solutions. For now will keep extended
forecast dry with near/above seasonal temps.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 100  78  98  76 /  10   0  10  20
Hobart OK        104  77 103  77 /  10  20  20  30
Wichita Falls TX 102  78 102  76 /  10   0  20  30
Gage OK          102  72 102  73 /  10  30  10  20
Ponca City OK     97  75  96  75 /  10  20  10  20
Durant OK         99  75  98  77 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

10/30/10
Hazardous weather outlook, Aug 16, 3:18 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
418 AM CDT Fri Aug 16 2019

OKZ004>048-050>052-TXZ083>090-170930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
418 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms late this
afternoon and evening across parts of northern Oklahoma.

Location...
The Slight Risk is north of a line from Fort Supply, to Cherokee
and Renfrow. A Marginal Risk is south of the slight risk area and
north of a line from Hollis, to Watonga, to Perry.

Timing...
Main timeframe for severe storms will be from 6 pm through 11 pm.

Impacts...
Hail to the size of quarters and wind gusts to 60 mph will be the
main hazards, along with cloud to ground lightning and brief
heavy rainfall.

Discussion...
Scattered thunderstorms are expected to develop late this
afternoon across southern Kansas into northwest Oklahoma. Other
more isolated storms will be possible farther south across the
eastern Texas panhandle and western Oklahoma. Modest instability
and favorable wind fields will result in the possibility of a few
strong to severe storms capable of large hail and damaging wind
gusts. These storms are expected to weaken by the late evening
hours.

.Spotter and Emergency Management Information Statement...
Storm spotter groups and emergency management personnel across the
risk areas should plan for severe weather operations late this
afternoon and this evening.

.Heat...
Heat indices of 100 to around 105 are expected this afternoon
across much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is Marginal Risk of severe thunderstorms Saturday afternoon
and evening across much of western and northern Oklahoma and
portions of western north Texas. Large hail and strong winds will
be the main hazards.

.Heat...
Afternoon heat indices between 100 and 105 degrees will continue
across much of the area through the middle of next week.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

30

In the hours before

Special weather statement, Aug 16, 8:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
901 AM CDT Fri Aug 16 2019

OKZ012-013-161430-
Garfield OK-Noble OK-
901 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield and central
Noble Counties Until 930 AM CDT...

AT 858 AM CDT, strong thunderstorms were along a line extending from
3 miles north of Sooner Lake to near Covington, moving east at 20
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3655 9690 3655 9693 3653 9696 3653 9699
      3652 9701 3651 9701 3651 9703 3633 9703
      3621 9728 3624 9790 3656 9712 3656 9689
TIME...MOT...LOC 1358Z 263DEG 17KT 3648 9705 3627 9759

Maxwell
Special weather statement, Aug 16, 8:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
931 AM CDT Fri Aug 16 2019

OKZ012-013-161500-
Garfield OK-Noble OK-
931 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield and Noble
Counties Until 1000 AM CDT...

AT 928 AM CDT, strong thunderstorms were along a line extending from
near Sooner Lake to 3 miles southwest of Lucien, moving east at 10
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3648 9703 3633 9703 3633 9702 3624 9713
      3625 9714 3624 9714 3617 9723 3621 9780
      3651 9746
TIME...MOT...LOC 1428Z 280DEG 10KT 3643 9704 3625 9751

Maxwell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hardeman

When
August 16, 9:00 AM CST to August 30, 11:00 PM CST
Where
Hardeman forecast zone
Property damage
$2.2 million
Reported by
Park/Forest Service
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854173.